Over-The-Counter Naloxone Basics

Say someone you know accidentally overdoses on an opioid medication. You’ve called 911, but he or she has stopped breathing. Is there anything you can do while you wait for the paramedics to arrive? Yes, and it’s called naloxone, a fast-acting medication that can stop or reverse the life-threatening effects of an opioid overdose.

In April 2014 the U.S. Food and Drug Administration (FDA) approved Evzio, an over-the-counter (OTC) naloxone auto-injector, for accidental opioid overdoses. The FDA also approved a nasal spray version, Narcan, in November 2015.

Opioids include prescription medications like oxycodone, fentanyl, hydrocodone, and morphine, and also illegal drugs like heroin. They are typically used to treat pain and are extremely powerful. Young children who are accidentally exposed to even a small amount of an opioid can experience a severe overdose and potentially die. Even an adult who has never taken a particular opioid can possibly die from using it.

When a person takes too much of an opioid, it can depress his or her central nervous system, and potentially stop his or her breathing and heartbeat. Naloxone temporarily counteracts these effects and can allow a person’s breathing and heartbeat to resume.

With the FDA’s approval of “home-use” naloxone, bystanders can administer the drug after calling 911 to hopefully keep the patient alive until professional rescue personnel arrive. Paramedics and other first responders, like police officers and firefighters, are also allowed to administer the medication. Based on your state’s legislation, you may be able to purchase OTC naloxone without a prescription using your pharmacy’s standing order. This agreement allows pharmacists to dispense the drug to a person without a prescription under a collaborating doctor’s name. Otherwise, you’ll need to obtain a prescription from your doctor.

All states require bystanders and professional first responders to enroll in and pass a naloxone training program before they can purchase the drug. These programs generally will include information on recognizing a person who is experiencing an overdose, as well as how to administer the different versions of naloxone. Legislation in most states protects the person administering the naloxone from any civil suits, similar to “Good Samaritan” protection if you administer CPR to someone.

If someone you know has a history of opioid abuse or even if someone in your household uses an opioid medication, consider enrolling in a training program and purchasing OTC naloxone. That way you will be prepared to help in case there’s ever an accidental opioid overdose.

About the Author

Julie Kaplan, Pharm. D.
Julie Kaplan is a licensed pharmacist in Virginia and the District of Columbia. She received a Bachelor’s of Arts in English from The College of William and Mary and a Doctor of Pharmacy from Virginia Commonwealth University. She has experience in patient communication from working as a retail pharmacist.